Confined exponential approximations for the valuation of American options

Jongwoo Lee, Dean A. Paxson

Research output: Contribution to journalArticlepeer-review


We provide an alternative analytic approximation for the value of an American option using a confined exponential distribution with tight upper bounds. This is an extension of the Geske and Johnson compound option approach and the Ho et al. exponential extrapolation method. Use of a perpetual American put value, and then a European put with high input volatility is suggested in order to provide a tighter upper bound for an American put price than simply the exercise price. Numerical results show that the new method not only overcomes the deficiencies in existing two-point extrapolation methods for long-term options but also further improves pricing accuracy for short-term options, which may substitute adequately for numerical solutions. As an extension, an analytic approximation is presented for a two-factor American call option.
Original languageEnglish
Pages (from-to)449-474
Number of pages25
JournalEuropean Journal of Finance
Issue number5
Publication statusPublished - Oct 2003


  • Analytical approximations
  • Confined exponential distribution
  • Tight upper bounds
  • Two-factor American option


Dive into the research topics of 'Confined exponential approximations for the valuation of American options'. Together they form a unique fingerprint.

Cite this